Could Your Senior’s Medications Be Causing Symptoms of Parkinson’s Disease?

symptoms of parkinson's

Symptoms of Parkinson’s doesn’t always mean they have the disease

It can be scary to see your older adult getting more shaky and having trouble moving around. Before you get too worried and think they might have Parkinson’s, it’s best to check if their symptoms could be caused by medication.

Side effects of many medications commonly used by seniors, especially those with dementia, are known to cause symptoms of Parkinson’s disease.

 

What is Parkinson’s disease?

Parkinson’s disease is a progressive disorder of the nervous system that affects movement. It develops gradually, usually starting with barely noticeable hand tremors.

Typical Parkinson’s symptoms include:

  • Tremors
  • Stiffness
  • Slow movement
  • Face showing little or no expression
  • Soft or slurred speech
  • Arms don’t swing when walking

 

Common medications can cause symptoms of Parkinson’s

These are some commonly-prescribed medications that have been reported to cause Parkinson’s-like symptoms.

Mood- or behavior-related medications

  • First generation antipsychotics like haloperidol (Haldol)
  • Second generation antipsychotics like risperidone (Risperdal), especially at higher doses
  • Lithium and antidepressants like sertraline (Zoloft) or fluoxetine (Prozac or Sarafem)
  • Tricyclic antidepressants like imipramine (Tofranil)
  • Monoamine oxidase inhibitors (MAOIs) like phenelzine (Nardil, Nardelzine)

Medications for medical conditions

  • Prochlorperazine (Compazine, Stemzine, Buccastem, Stemetil, Phenotil)
  • Metoclopramide (Reglan)
  • Valproate (Depacon) or other drugs used for seizures, migraines, and behavioral issues caused by dementia
  • Anticonvulsants like tiagabine (Gabitril), gabapentin (Neurontin), oxcarbazepine (Trileptal), and lamotrigine (Lamictal)

 

When to be suspicious of medications

In many cases, symptoms of Parkinson’s could be caused by a new medication that was started a few days or a few months ago.

In other cases, it could be caused by medications that start out at one dose and are increased to higher doses. If the dose increases move too quickly, that can also cause these symptoms.

Other factors also make it more likely that someone will develop Parkinson’s symptoms from medications. These include having a history of:

  • Dementia
  • Strokes or transient ischemic attacks (TIAs)
  • Parkinson’s in the family

 

What to do if your senior has Parkinson’s-like symptoms

If you notice signs of Parkinson’s in your older adult, the first thing to do is talk with their doctor. It’s important to review their complete medication history (including over-the-counter drugs and supplements) and discuss any other symptoms or changes.

 

Can these symptoms be reversed?

In general, Parkinson’s-like symptoms should improve after the medication causing the problem is stopped. Unfortunately, it’s not a quick fix – it could take 4 to 18 months. 

In some cases, the drug-induced symptoms might actually reveal a previously unknown chronic condition like actual Parkinson’s disease or Lewy body dementia.

 

Bottom line

If you notice a change in your older adult’s movements, abilities, or behavior, it’s important to talk with their doctor right away. You may need to insist on an exam to figure out what’s causing the changes.

It’s a relief if symptoms can be reversed with a change in medication. And if it’s a more serious underlying condition, at least doctors will be able to start treatment as soon as possible.

 

You might also like:
Advice from a Doctor: Check If Meds Are Causing Problems
Medications Worsen Dementia and Increase Dementia Risk: Anticholinergics
Hand Tremors: Adaptive Utensils and Eating Aids

 

By DailyCaring Editorial Staff
Source: Today’s Geriatric Medicine, Mayo Clinic
Image: Cure Dementia

Be first to comment